Alert archive / Puerto Rico / Flash Flood Warnings in 2022
Flash Flood Warning 5, NWS JSJ
NWS JSJ issued this flash flood warning at Feb 4, 2022, 1:37 PM CST. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 4, 2022, 1:37 PM CST (19:37 UTC)
- Expired
- Feb 4, 2022, 4:18 PM CST
- In force
- 3 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The San Juan radar (TJUA), 27 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 4, 1:45 PM CST | FLASH FLOOD | 1 Ssw Naranjito, PR | MUDSLIDE REPORTED AT CAMINO TONO GONZALEZ DUE TO THE HEAVY RAINS THAT AFFECTED THE AREA. A COMMERCIAL LOCATION SUFFERED DAMAGES. |
| Feb 4, 2:45 PM CST | FLASH FLOOD | 1 Nnw Naranjito, PR | BRIDGE WILLIAM PIZZA ALONG ROAD PR-825 WAS CLOSED DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
857
WGCA52 TJSJ 041937
FFWSJU
PRC105-042230-
/O.NEW.TJSJ.FF.W.0005.220204T1937Z-220204T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
337 PM AST Fri Feb 4 2022
The National Weather Service in San Juan has issued a
* Flash Flood Warning for...
Naranjito in Puerto Rico...
* Until 630 PM AST.
* At 337 PM AST, gauge reports indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...USGS Gauges and emergency manager reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* The following roads are flooded: PR 825 near William Pizza Bridge,
PR-#5 interior near Bull Bridge, Sector Obras Publicas PR-164.
A mudslide was reported near Camino Tono Gonzalez.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 1832 6621 1831 6621 1828 6621 1827 6622
1826 6623 1825 6623 1825 6627 1825 6630
1824 6631 1825 6631 1826 6630 1827 6629
1833 6628 1833 6626 1833 6625 1833 6624
1832 6623 1833 6622
FLASH FLOOD...GAUGE INDICATED
$$
CAM2 follow-up statements
447
WGCA52 TJSJ 041943 CCA
FFWSJU
PRC105-042230-
/O.COR.TJSJ.FF.W.0005.220204T1937Z-220204T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning...CORRECTED
National Weather Service San Juan PR
343 PM AST Fri Feb 4 2022
The National Weather Service in San Juan has issued a
* Flash Flood Warning for...
Naranjito in Puerto Rico...
* Until 630 PM AST.
* At 337 PM AST, River sensors along Guadiana's River and emergency
managers are indicating flooding due to previous rains across the
warned area. Between 1 and 3 inches of rain have fallen. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...River sensors and emergency manager reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* The following roads are flooded: PR 825 near William Pizza Bridge,
PR-#5 interior near Bull Bridge, Sector Obras Publicas PR-164.
A mudslide was reported near Camino Tono Gonzalez.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 1832 6621 1831 6621 1828 6621 1827 6622
1826 6623 1825 6623 1825 6627 1825 6630
1824 6631 1825 6631 1826 6630 1827 6629
1833 6628 1833 6626 1833 6625 1833 6624
1832 6623 1833 6622
FLASH FLOOD...GAUGE INDICATED
$$
CAM363
WGCA72 TJSJ 042218
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
618 PM AST Fri Feb 4 2022
PRC105-042228-
/O.CAN.TJSJ.FF.W.0005.000000T0000Z-220204T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Naranjito PR-
618 PM AST Fri Feb 4 2022
...FLASH FLOOD WARNING IS CANCELLED FOR NARANJITO...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 1832 6621 1831 6621 1828 6621 1827 6622
1826 6623 1825 6623 1825 6627 1825 6630
1824 6631 1825 6631 1826 6630 1827 6629
1833 6628 1833 6626 1833 6625 1833 6624
1832 6623 1833 6622
$$
CAMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Feb 4, 10:32 AM CST, 3 hours 5 minutes earlier.
Area forecast discussion, Feb 4, 10:32 AM CST, 3 hours 5 minutes before
Area Forecast Discussion...UPDATED
National Weather Service San Juan PR
1232 PM AST Fri Feb 4 2022
.UPDATE...The morning sounding from San Juan at 04/12Z came in
fairly moist with 1.72 inches of precipitable water punctuated by
a few drier layers at 10 kft, 19.5 kft and above 30 kft. The
frontal boundary is fairly diffuse with many small scale showers
moving in the lower level flow from about 050 degrees. The cold
front has moved into the Caribbean waters and likely even south of
Saint Croix. An area of good vorticity is also enhancing showers
and thunderstorms to the north of the area and this is expected to
continue south into the area and bring good rainfall. At this
time, models are suggesting that precipitable water will increase
tonight and maintain on Saturday, with the best low level moisture
(850 mb) peaking in our Atlantic waters at 06/03Z. Moisture does
then slowly decay until the following Saturday. Models do show a
weak disturbance moving with the low level flow just behind the
frontal boundary that will bring good showers for this evening and
a weak easterly moving low level trough across the Caribbean
Saturday afternoon and evening that will also enhance the shower
activity. 500 mb temperatures will bottom out tonight, but the
atmosphere will remain fairly unstable through Monday. This
suggests that thunderstorms are likely over the area today through
Sunday and possible on Monday, though mainly over land on Monday.
With winds running at 10 to 20 knots, persistent heavy rain is
not expected to produce more than urban and small stream flooding
through Sunday.
&&
.AVIATION...Areas of SHRA and pockets of TSRA will produce
MVFR/IFR conds and mtn obscurations, but these will generally be
brief at TAF sites. Sfc winds ENE 10-20 kts with gusts to 28 kts
psbl till 04/22Z and again btwn 05/14-22Z. Overnight winds will be
6-12 kts with some hir gusts. Maximum winds WSW-W 45-55 kts btwn
FL430-450.
&&
.MARINE...Seas at the outer buoy have reached 9 feet from the
north northeast with 12 second periods and are expected to
continue rising until Saturday morning. This will bring high rip
current risks to most coasts with a northerly exposure and some
wrap around. High surf of 10 foot breaking waves or better will
commence later tonight and may not be completely over by Sunday
evening in some places. Some minor intrusion of salt water onto
low-lying areas near the beaches is possible. Although the high
rip current risk will continue through much of the week, other
hazards including small craft advisories should all be down by
Tuesday.
&&
.PREV DISCUSSION... /issued 712 AM AST Fri Feb 4 2022/
SYNOPSIS...The frontal boundary will cross the island today
promoting more unstable weather conditions. Thunderstorm
development will remain possible across Puerto Rico through the
day. Periods of moderate to heavy rain could trigger urban and
small stream flooding later this afternoon across the interior,
northwest, north-central Puerto Rico. Hazardous and life-
threatening rip currents continue for most of the north- facing
beaches of the islands. A swell is affecting the local beaches
today and a Small Craft Advisory is in effect for the local
waters.
SHORT TERM...Today through Sunday...
Satellite imagery and then NWS doppler weather radar as well as the
satellite derived precipitable water product, all show the proximity
of the cold frontal boundary and associated moisture field as it
sagged southwards just north of Puerto Rico. Meanwhile the amplified
mid to upper trough with its base now sinking southwards between
Hispaniola and Puerto Rico will continue to lift east northeast
across the region today through Saturday. The combination of all
these features will therefore maintain a moist and unstable airmass
across the region today and into the weekend. A gradual depletion of
low level moisture and improving condition aloft is expected by
Sunday based on latest model guidance, as the upper trough will
weaken and is to be replaced by mid to upper level ridging which
will build form the west. By then available moisture and the
prevailing moderate easterly wind flow along with local and diurnal
effects will be the driving force for the late morning and afternoon
convection.
A moderate east northeast wind flow will persist as the the local
pressure gradient tightens in response to the surface high pressure
building while spreading across the west Atlantic and north of the
region. This will continue to induce good moisture pooling and
convergence across the area, and consequently bring periods of
showers with potential for isolated thunderstorms during the rest of
the morning hours and also during the day. The shower activity will
be in the form of streamers but may be persistent across the same
areas and will again lead to ponding of water on roads and in
poor drainage areas, as well as urban and small stream flooding
during the afternoon hours. For the rest of the day, increasing
clouds and shower development is expected due to the instability
aloft and the moisture associated with the frontal boundary.
Scattered to numerous showers and isolated thunderstorm can be
expected throughout the day but the activity should be focused
over the interior, northern half and southwestern of Puerto Rico,
as well as in and around the U.S. Virgin Islands where scattered
showers and isolated thunderstorm will also be possible especially
during the late morning and in the afternoon. Afternoon showers
and thunderstorm activity may again linger into and evening hours
across the region.
By Sunday a gradual improvement in the overall weather pattern and
conditions is expected as previously mentioned, and showers should
be less widespread and active than previous days. However, we
still expect early morning passing showers to affect the coastal
areas followed by isolated to scattered areas of enhanced
convection during the afternoon hours. Most of the activity by
then should be locally and diurnally induced as the upper level
conditions will continue to improve and become more stable aloft.
That said the potential for urban and small stream flooding and
ponding of water on roads, will be low to moderate.
LONG TERM...Monday through Friday
For the fist half of the long period not much have changed with
the recent model guidance. A mid and upper level troughs are
expected to move east of the local area by early next week.
Bands of moisture will continue to linger throughout the area
enhancing the potential for more shower activity. A ridge is
expected to take place over the islands. This ridge will promote
stable conditions aloft for most of the long term period across
the region. This pattern will result in passing showers across
the local waters moving into the windward portions of Puerto Rico
and the U.S. Virgin Islands during morning hours. Then, in the
afternoon hours, the moisture available will combine with the
daytime heating and local effects causing a few isolated showers
with rainfall accumulations. The U.S. Virgin Islands are expected
to have mainly fair weather conditions. A seasonal weather pattern
pattern will dominate, and the rainfall accumulation totals
remains low. Temperatures above normal can be seen in some sectors
as the ridge takes place over the local area. This pattern will
prevail through the following weekend, as we expect the arrival
of the next frontal boundary into the region.
AVIATION...VFR conds to prevail at all terminals but brief MVFR psbl at
JSJ/TJBQ/TIST/TISX due to low cld lyrs and SHRA with isold TSRA psbl
til 04/14Z...then VCSH at all terminals durg rest of prd. Brief MVFR
psbl and mtn top obscr psbl ovr E PR due to low clds and SHRA.
SCT-BKN cld lyrs nr FL025...FL050..FL090. Isold TSRA en route btwn
islands and ovr ATL waters and the offshore Caribbean waters as a
frontal boundary will cont to sag southwards across the region.
Aftn SHRA/Isold TSRA likely ovr the interior, eastern and northern
PR til 04/23z. Brief MVFR/psbl IFR psbl durg aftn due to
+SHRA/Isold TSRA at all lcl terminals. SFC wnd fm ENE nr 10 kts
but hir with passing SHRA, then bcmg fm E 15-20 kts with ocnly hir
gusts btw 04/14Z-04/23Z.
MARINE...A northeasterly swell will be affecting the local area
through the weekend. Expect hazardous marine conditions with seas
building up to 10 feet. Dangerous and life-threatening breaking
waves associated with the northeasterly swell will be present
along the local waters. For beachgoers, there is a high risk of
rip current in effect for the west and northwest to the northeast
coast of Puerto Rico, Culebra, the northwest coast of St Thomas,
and the east coast of St Croix. A Small Craft Advisory remains in
effect for most of the local zones until the weekend.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 80 75 80 75 / 100 80 80 70
STT 82 73 82 73 / 70 70 70 60
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through Sunday afternoon for Culebra-
Mayaguez and Vicinity-North Central-Northeast-Northwest-San
Juan and Vicinity-Southeast.
High Surf Advisory from 6 PM this evening to 6 PM AST Sunday for
Culebra-North Central-Northeast-Northwest-San Juan and
Vicinity-Southeast.
High Rip Current Risk from 6 PM AST this evening through Sunday
afternoon for Vieques.
High Surf Advisory from 6 AM Saturday to 6 AM AST Sunday for
Mayaguez and Vicinity.
VI...High Rip Current Risk through Sunday afternoon for St Croix-
St.Thomas...St. John...and Adjacent Islands.
High Surf Advisory from 6 AM Saturday to 6 AM AST Sunday for
St.Thomas...St. John...and Adjacent Islands.
High Surf Advisory from 6 AM Saturday to 6 PM AST Sunday for St
Croix.
AM...Small Craft Advisory from 8 PM this evening to 8 AM AST Monday
for Caribbean Waters of Puerto Rico from 10 NM to 17N-
Coastal Waters of Northern USVI and Culebra out 10 NM.
Small Craft Advisory until 8 AM AST Monday for Anegada Passage
Southward to 17N-Atlantic Waters of Puerto Rico and USVI
from 10 NM to 19.5N-Coastal Waters of Northern Puerto Rico
out 10 NM-Mona Passage Southward to 17N.
Small Craft Advisory from 8 PM this evening to 8 PM AST Sunday
for Coastal Waters of Northwestern Puerto Rico out 10 NM-
Coastal Waters of Southern USVI Vieques and Eastern Puerto
Rico out 10 NM.
&&
SHORT TERM...WS
LONG TERM....WS
PUBLIC DESK...DSHazardous weather outlook, Feb 4, 3:14 AM CST, 10 hours 23 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo Servicio Nacional de Meteorologia en San Juan PR 507 AM AST viernes 4 de febrero de 2022 AMZ710>745-PRZ001>013-050915- San Juan y Vecindad-Noreste-Sureste- Este Interior-Norte Central-Interior Central-Ponce y Vecindad- Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques- Las aguas costeras cercanas y lejanas a la costa del Atlantico y Caribe- 507 AM AST viernes 4 de febrero de 2022 Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para Puerto Rico y las aguas costeras adyacentes del Atlantico. .Dia Uno...Hoy y esta noche .Tronadas...Existe una probabilidad de tronadas con lluvias fuertes y vientos breves en rafagas esta tarde a traves de sectores del centro, oeste y noroeste de Puerto Rico, al igual que el este interior y alrededor del area metro de San Juan. .Inundaciones...Fuertes lluvias pueden resultar en inundaciones urbanas y de riachuelos, especialmente a traves del centro, oeste y noroeste de Puerto Rico. Las lluvias fuertes pueden tambien causar aumento rapido en los rios y riachuelos con deslizamientos de tierra en areas de pendientes alta. Ademas de posibles derrumbes debido a los suelos saturados en algunas areas. .Viento...Se espera viento sostenido en exceso de 20 mph (17 nudos) a traves de las aguas afuera del Atlantico, porciones de los pasajes locales y las areas costeras en la tarde, tambien acompanado de fuerte actividad de tronadas. .Oleaje...Se espera oleaje peligroso y picado de entre 8 a 10 pies en las aguas del Atlantico, y pasajes locales y de 3 a 6 pies en el resto. .Corrientes Marinas...Existe un alto riesgo de corrientes marinas para las playas del noroeste a noreste de Puerto Rico, al igual que Culebra y algunas del norte y este de Vieques. Tambien hay un riesgo moderado de corrientes marinas para el resto de las playas protegidas en la costa sur de Puerto Rico. Se esperan olas rompientes grandes entre 6 y 9 pies para las playas del noroeste a noreste de Puerto Rico. .Dias dos hasta el siete...sabado a jueves Por lo menos hasta el sabado, un ambiente humedo e inestable aumentara el chance de aguaceros y actividad de tronada. Inundaciones urbanas y de pequenos riachuelos seran posibles con la conveccion de la manana y la tarde. El riesgo de corrientes marinas se mantendra moderado por los proximos dias. Una marejada del norte y vientos en aumento afectaran las aguas regionales y pasajes causando oleaje picado y peligroso respectivamente. Oleaje y condiciones costeras peligrosas tambien estan presentes durante el fin de semana. .Comunicado sobre informacion reportada por observadores... No se espera activacion amplia de observadores. Sin embargo, le agradeceriamos reportar cualquier informacion sobre inundaciones, corrientes marinas y oleaje al Servicio Nacional de Meteorologia en San Juan. AMZ715-725-VIZ001-002-050915- San Tomas, San John e Islas Adyacentes-Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe- 507 AM AST viernes 4 de febrero de 2022 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Islas Virgenes Estadounidenses y las aguas costeras adyacentes. .Dia Uno...Hoy y esta noche .Tronadas...Existe una probabilidad de tronadas cerca o sobre las islas tarde en la tarde y durante la noche. .Inundaciones...Fuertes lluvias pueden resultar en inundaciones urbanas y de riachuelos. .Viento...Se espera viento sostenido en exceso de 20 mph (17 nudos) a traves de las aguas afueras del Atlantico, porciones de los pasajes locales y las areas costeras en la tarde, tambien acompanado de fuerte actividad de tronadas. .Oleaje...Se espera oleaje peligroso de hasta 7 pies en las aguas del Atlantico hasta por lo menos esta tarde. .Corrientes Marinas...Existe un riesgo alto de corrientes marinas para las playas del norte y oeste de Santa Cruz, casi todas las playas de San Tomas, y el oeste de San John. Las playas restantes en las islas tendran un riesgo moderado de corrientes marinas. .Dias dos hasta el siete...sabado a jueves Por lo menos hasta el sabado, un ambiente humedo e inestable aumentara el chance de aguaceros y actividad de tronada. Inundaciones urbanas y de pequenos riachuelos seran posibles con la conveccion de la manana y la tarde. El riesgo de corrientes marinas se mantendra moderado por los proximos dias. Una marejada del norte y vientos en aumento afectaran las aguas regionales y pasajes causando oleaje picado y peligroso respectivamente. Oleaje y condiciones costeras peligrosas tambien estan presentes durante el fin de semana. .Comunicado sobre informacion reportada por observadores... No se espera activacion amplia de observadores. Sin embargo, le agradeceriamos reportar cualquier informacion sobre corrientes marinas y oleaje al Servicio Nacional de Meteorologia en San Juan.
The office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 3, 6:30 PM CST | Areal Flood Advisory | JSJ | 2 hr | |
| Feb 4, 9:22 AM CST | Rip Current Statement | JSJ | 4 days | |
| Feb 4, 9:22 AM CST | High Surf Advisory | JSJ | 55 hr | |
| Feb 4, 11:43 AM CST | Areal Flood Advisory | JSJ | 3 hr | |
| Feb 4, 2:17 PM CST | Areal Flood Advisory | JSJ | 118 min | |
| Feb 4, 2:51 PM CST | Areal Flood Advisory | JSJ | 3 hr |
Nearby
Flash Flood Warnings in Puerto Rico, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.